Alert archive / Kansas / High Wind Warnings in 2010

High Wind Warning 1, NWS Goodland, KS

January 25, 20106 counties in Kansas; Yuma County, Colorado; Dundy County, Nebraska

NWS Goodland, KS issued this high wind warning at Jan 25, 2010, 12:33 PM CST for 6 counties in Kansas; Yuma County, Colorado; Dundy County, Nebraska. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 25, 2010, 12:33 PM CST (18:33 UTC)
Expired
Jan 25, 2010, 6:00 PM CST
In force
5 hr
Issued by
NWS Goodland, KS

Counties Yuma County, CO, Cheyenne County, KS, Gove County, KS, Logan County, KS, Rawlins County, KS, Sherman County, KS, Thomas County, KS, Dundy County, NE

The radar

The Goodland radar (KGLD), 31 km from the middle of the area, began a volume at 18:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 6.6 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2010-01-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2010-01-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 193 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2623 m above ground
0-6 km bulk shear
84 kt
0-1 km storm-relative helicity
193 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

701 
WWUS73 KGLD 251833
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
1133 AM MST MON JAN 25 2010

...YET STRONGER WINDS EXPECTED TO CONTINUE TODAY ACROSS PORTIONS
OF THE TRI-STATE REGION...

.A DEEP LOW PRESSURE SYSTEM OVER THE GREAT LAKES REGION AND THE
RESULTANT PRESSURE GRADIENT ACROSS THE CENTRAL PORTION OF THE
COUNTRY WILL CONTRIBUTE TO STRONG NORTHWESTERLY WINDS CONTINUING
THROUGH THE REMAINDER OF THE DAY. PLENTIFUL SUNSHINE HAS ALLOWED
EVEN STRONGER ATMOSPHERIC WINDS TO MIX DOWN TO THE SURFACE.

COZ090-KSZ001-002-013-014-028-029-NEZ079-260000-
/O.UPG.KGLD.WI.Y.0003.000000T0000Z-100126T0000Z/
/O.NEW.KGLD.HW.W.0001.100125T1833Z-100126T0000Z/
YUMA-CHEYENNE KS-RAWLINS-SHERMAN-THOMAS-LOGAN-GOVE-DUNDY-
INCLUDING THE CITIES OF...YUMA...WRAY...ST. FRANCIS...ATWOOD...
GOODLAND...COLBY...OAKLEY...QUINTER...BENKELMAN
1133 AM MST MON JAN 25 2010 /1233 PM CST MON JAN 25 2010/

...HIGH WIND WARNING IN EFFECT UNTIL 5 PM MST /6 PM CST/ THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 5 PM MST /6 PM CST/ THIS
AFTERNOON. THE WIND ADVISORY IS NO LONGER IN EFFECT. 

* TIMING/DURATION...NORTHWEST WINDS ARE EXPECTED TO REMAIN STRONG
  TODAY...ESPECIALLY THROUGH THE MID DAY HOURS.

* PEAK WINDS...SUSTAINED WIND SPEEDS OF 40 TO 45 MPH WITH GUSTS UP
  TO 60 MPH WILL BE COMMON ACROSS THE WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS STRONG WINDS ARE EITHER OCCURRING OR
IMMINENT WHICH COULD LEAD TO PROPERTY DAMAGE...REDUCED VISIBILITY
IN BLOWING DUST...AND LOSS OF VEHICLE CONTROL. A HIGH WIND
WARNING IS ISSUED FOR SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR
GUSTS OF 58 MPH OR MORE.

&&

$$

COZ091-KSZ003-004-015-016-027-042-NEZ080-081-260000-
/O.CON.KGLD.WI.Y.0003.000000T0000Z-100126T0000Z/
KIT CARSON-DECATUR-NORTON-SHERIDAN-GRAHAM-WALLACE-WICHITA-
HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...BURLINGTON...OBERLIN...NORTON...HOXIE...
HILL CITY...SHARON SPRINGS...LEOTI...TRENTON...MCCOOK
1133 AM MST MON JAN 25 2010 /1233 PM CST MON JAN 25 2010/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST /6 PM CST/ THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST /6 PM CST/ THIS
AFTERNOON. 

* TIMING/DURATION...NORTHWEST WINDS ARE EXPECTED TO REMAIN 
  STRONG THROUGHOUT THE MID DAY AND AFTERNOON HOURS. 

* PEAK WINDS...SUSTAINED WIND SPEEDS OF 30 TO 35 MPH WITH GUSTS 
  IN EXCESS OF 50 MPH WILL BE COMMON ACROSS THE ADVISORY AREA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT
TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE
PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF
VEHICLE CONTROL.

&&

$$

BLM
1 follow-up statement
143 
WWUS73 KGLD 252333
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
433 PM MST MON JAN 25 2010

COZ090-KSZ001-002-013-014-028-029-NEZ079-260045-
/O.EXP.KGLD.HW.W.0001.000000T0000Z-100126T0000Z/
YUMA-CHEYENNE KS-RAWLINS-SHERMAN-THOMAS-LOGAN-GOVE-DUNDY-
INCLUDING THE CITIES OF...YUMA...WRAY...ST. FRANCIS...ATWOOD...
GOODLAND...COLBY...OAKLEY...QUINTER...BENKELMAN
433 PM MST MON JAN 25 2010 /533 PM CST MON JAN 25 2010/

...HIGH WIND WARNING WILL EXPIRE AT 5 PM MST /6 PM CST/ THIS
AFTERNOON...

THE HIGH WIND WARNING WILL EXPIRE AT 5 PM MST /6 PM CST/ THIS
AFTERNOON. 

NORTHWEST WINDS WILL SLOWLY DIMINISH THROUGH THE REMAINDER OF THE
EVENING AND THE HIGH WIND WARNING WILL BE ALLOWED TO EXPIRE.

$$

COZ091-KSZ003-004-015-016-027-042-NEZ080-081-260045-
/O.EXP.KGLD.WI.Y.0003.000000T0000Z-100126T0000Z/
KIT CARSON-DECATUR-NORTON-SHERIDAN-GRAHAM-WALLACE-WICHITA-
HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...BURLINGTON...OBERLIN...NORTON...HOXIE...
HILL CITY...SHARON SPRINGS...LEOTI...TRENTON...MCCOOK
433 PM MST MON JAN 25 2010 /533 PM CST MON JAN 25 2010/

...WIND ADVISORY WILL EXPIRE AT 5 PM MST /6 PM CST/ THIS
AFTERNOON...

THE WIND ADVISORY WILL EXPIRE AT 5 PM MST /6 PM CST/ THIS
AFTERNOON. 

NORTHWEST WINDS WILL SLOWLY DIMINISH THROUGH THE REMAINDER OF THE
EVENING AND THE WIND ADVISORY WILL BE ALLOWED TO EXPIRE.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this high wind warning went out at Jan 25, 7:30 AM CST, 5 hours 3 minutes earlier.

Area forecast discussion, Jan 25, 7:30 AM CST, 5 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
630 AM MST MON JAN 25 2010

.UPDATE...
627 AM MST MON JAN 25 2010

UPDATED CURRENT WIND ADVISORY TO INCLUDE ANOTHER ROW OF COUNTIES
TO THE WEST. ITR CURRENTLY ALREADY AT CRITERIA AND LOOKS LIKE
STRONGER WINDS ALREADY SETTING UP A BIT MORE TO THE WEST THAN
EXPECTED. ALSO BUMPED UP WIND SPEEDS/GUSTS AS THINK WITH A LITTLE
HEATING WILL BE ABLE TO MIX STRONGER WINDS DOWN TO THE SURFACE AND
WILL SEE GUSTS SIMILAR TO YESTERDAY (50-55 MPH)

JRM
&&

.DISCUSSION...
146 AM MST MON JAN 25 2010

FORECAST ISSUE WILL BE THE WINDS IN THE SHORT TERM.

WHILE MOST OF THE FORECAST AREA HAS DECOUPLED OVERNIGHT...THERE
ARE STILL SOME SPOTTY AREAS WHERE WINDS ARE AROUND ADVISORY
CRITERIA EARLY THIS MORNING. WITH 45 KTS SHOWING UP ON THE KGLD
VWP...FEEL A WIND ADVISORY IS A NO-BRAINER TODAY...AT LEAST OVER
THE NORTHEAST 1/2 OF THE FORECAST AREA WHERE THE PRESSURE GRADIENT
IS STEEPER THIS MORNING. THE PRESSURE GRADIENT IS EXPECTED TO
RELAX SOME BY THIS AFTERNOON...BUT FEEL WE WILL STILL CONTINUE TO
MEET ADVISORY CRITERIA WINDS THROUGH THIS AFTERNOON BEFORE THEY
DROP OFF RAPIDLY AS WE DECOUPLE AGAIN AROUND SUNSET.

HAVE GONE WITH AN OVERALL FORECAST SOLUTION THAT GENERALLY FAVORS
THE GFS MORE THAN THE NAM AS IT SEEMED TO HAVE TEMPERATURES THAT
MORE CLEARLY REFLECTED REALITY IN THE SHORT TERM AND WAS MORE
REPRESENTATIVE OF THE TEMPERATURE GRADIENT EXPECTED AS COOLER
TEMPERATURES REMAINED OVER THE EASTERN SECTION OF THE FORECAST
AREA LATE IN THE WEEK.

EXPECT WARMER TEMPERATURES THROUGH TUESDAY AS A SHORT WAVE RIDGE
MOVES IN ALOFT AND NEAR SURFACE WINDS TURN SOUTH AHEAD OF THE NEXT
WEAK LOW PRESSURE TROUGH THAT MOVES THROUGH THE REGION TUESDAY
NIGHT. SLIGHTLY COOLER TEMPERATURES ARE EXPECTED ON WEDNESDAY
ALONG WITH AN INCREASE IN SKY COVER. ANOTHER STRONGER TROUGH IS
EXPECTED TO MOVE THROUGH THE REGION ON THURSDAY WITH A SLIGHT
CHANCE OF LIGHT SNOW ACROSS THE WESTERN PORTION OF THE FORECAST
AREA ON WEDNESDAY NIGHT AND ACROSS THE SOUTHERN PORTION OF THE
FORECAST AREA ON THURSDAY AS A LOW PRESSURE CENTER MOVES THROUGH
THE SOUTHERN PLAINS THURSDAY EVENING. COOLER TEMPERATURES WILL BE
REINFORCED LATE IN THE WEEK AS HIGH PRESSURE SLIDES THROUGH THE
NORTHERN PLAINS AND INTO THE CENTRAL PLAINS. THE COOLEST AIR WILL
REMAIN TO THE EAST OF THE REGION AND WILL PROVIDE COOLER
TEMPERATURES OF THE EASTERN PORTIONS OF THE FORECAST AREA.

LOCKHART
&&

.AVIATION...
409 AM MST MON JAN 25 2010

FOR 12Z TAFS...MAIN CONCERN FOR THE PERIOD WILL BE STRONG WINDS AS
VFR CIGS AND VISBYS EXPECTED FOR THE ENTIRE PERIODS. WINDS WILL
GENERALLY STAY AROUND THE 320 DIRECTION AND WILL ONCE AGAIN
AVERAGE AROUND 30 KTS BY THIS AFTERNOON WITH GUSTS TO AROUND
45 TS...PARTICULARLY AT GLD. WINDS HAVE STAYED UP MOST OF THE
NIGHT AND HAVE GENERALLY PREVENTED GLD OR MCK FROM DECOUPLING
MUCH...SO WOULD EXPECT TO SEE A FAIRLY RAPID RISE IN WIND SPEEDS
AFTER SUNRISE. OVERALL IT WILL BE SIMILAR TO YESTERDAY AND PLACED
PEAK WINDS AND EVENTUAL WIND DROP OFF AT BASICALLY SAME TIME THEY
OCCURRED YESTERDAY. ALSO LOOKS LIKE THREAT FOR SNOW SHOWERS WILL
REMAIN TO THE EAST OF MCK AS POINT SOUNDINGS INDICATE STRONG
INVERSION WOULD ELIMINATE ANY INSTABILITY.

JRM
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WIND ADVISORY UNTIL 5 PM MST /6 PM CST/ THIS AFTERNOON FOR
     KSZ001>004-013>016-027>029-042.

NE...WIND ADVISORY UNTIL 5 PM MST /6 PM CST/ THIS AFTERNOON FOR
     NEZ079>081.

CO...WIND ADVISORY UNTIL 5 PM MST THIS AFTERNOON FOR COZ090-091.

&&
Hazardous weather outlook, Jan 25, 7:56 AM CST, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
656 AM MST MON JAN 25 2010

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-261245-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
656 AM MST MON JAN 25 2010 /756 AM CST MON JAN 25 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT TODAY ALONG AND TO THE NORTHEAST OF
A LINE EXTENDING ROUGHLY FROM YUMA COLORADO TO STRATTON COLORADO
TO LEOTI KANSAS. SUSTAINED NORTHWEST WINDS OF 30 TO 35 MPH WITH
GUSTS IN EXCESS OF 50 MPH WILL BE COMMON TODAY. NORTHWEST WINDS ARE
EXPECTED TO INCREASE RAPIDLY FOLLOWING SUNRISE AND DIMINISH
RAPIDLY AS SUNSET APPROACHES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A LOW PRESSURE SYSTEM WILL MOVE ACROSS THE HIGH PLAINS REGION
WEDNESDAY NIGHT AND EARLY THURSDAY. THERE WILL BE A POSSIBILITY
OF LIGHT SNOW MAINLY ACROSS EASTERN COLORADO AND SOUTHERN KANSAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT ANY REPORTS OF STRONG
WINDS WILL BE APPRECIATED.

In the hours before

Local storm report, Jan 25, 12:32 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1132 AM MST MON JAN 25 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     NON-TSTM WND GST COLBY                   39.39N 101.05W
01/25/2010  M58 MPH          THOMAS             KS   AWOS

1059 AM     NON-TSTM WND GST GOODLAND                39.35N 101.71W
01/25/2010  M59 MPH          SHERMAN            KS   ASOS

&&

MBULLER

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 25, 4:18 AM CSTWind AdvisoryGLDCheyenne, Decatur, Gove, Graham, Logan, Norton and 6 more14 hr

Nearby

High Wind Warnings in Kansas, 2010High Wind Warnings in Colorado, 2010High Wind Warnings in Nebraska, 2010Every high wind warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.